Potassium levels

Hello,

I have been salbutamol nebs for about 3 years now. Every time I end up in hospital my potassium levels are an issue. I have had to have central lines before so I can have IV potassium running at large volumes and even with that they force me to take it orally. I have not been to A&E since March and although I've recently been in hospital my potassium levels haven't been checked. Just recently I have been getting palpitations after so much as taking just a normal salbutamol inhaler I am worried this could be low potassium levels and wondering whether I should be pushing for a blood test to check this out. Is there anything else I should look out for? I know that palpitations after salbutamol are quite common but I use it alot and post sal palpitations disappeared years ago.

Tks xxx

11 Replies

oldestnewest
  • Cramps and tiredness are another signs TKS, get eating you leafy green veg ( lol ) and bananas!!!1

    Please go get checked out

    love ya me xxxxx

  • When I was in ITU with pneumonia a few years ago, I too was found to have very low potassium levels. Nobody explained to me why this was, and I wasn't in the right place, either physically or mentally, to enquire further about it. When I was disacharged, it was with the advice of eating loads of bananas!!!

    So, not sure what that was all about, and I haven't had a test for potassium levels (as far as I know) since.

    So, what is it - does anyone know - that causes the potassium levels to dip?

    Maz

    xx

  • Hello all,

    There are several different things that can cause potassium levels to fall - drugs used in asthma such as salbutamol, theophylline and steroids, other drugs such as diuretics (water tablets, eg furosemide or bendroflumethazide), certain metabolic abnormalities, extreme physical training and sweating (not many of us on here!) and severe diarrhoea particularly if associated with intestinal malabsorption or laxative abuse. If you have more than one of these factors then your chances of having a low potassium are increased.

    Mildly low potassium is usually without symptoms, but depending on how low it is, there may be palpitations and heart arrhythmias, muscle cramps and weakness and slowing of the movement of the bowels.

    I think most of us who have been in hospital with asthma are probably all too familiar with the dreaded Sando-K, which is a (disgusting!) oral potassium supplement; there is also one called Slow K which I personally find slightly more palatable. If the potassium is very low, or you can't tolerate taking the oral supplements, intravenous fluids with potassium added are given, and, as Tks says, if it is really low then it might be necessary to give it via a central line, as more concentrated potassium solutions can be given into the big veins.

    Foods that are relatively high in potassium include bananas, tomatoes and tomato juice, apricots, avacados, melons, oranges and orange juice, potatoes, spinach, dark chocolate (yay!) and all meats and fish. If you have persistant problems with your potassium, it's certainly worth increasing these foods in your diet, provided there are not any other contraindications to eating them. For example, one average banana has 450mg of potassium in it, roughly the same as one Sando-K tablet.

    Tks - I would definately get your levels checked. Certainly if my potassium levels start to run low, if I've been nebbing a lot, the first thing I notice is that I am more susceptible to the salbutamol-induced palpitations that we all know and love! And of course it's something that is relatively easy to sort if that is the problem. Let us know how you get on!

    Take care all, and get munching on those bananas (there's nothing to stop you from putting them in the freezer for a bit and then dipping them in molten dark chocolate for the ultimate healthy, potassium high, and frankly delicious 'choc ice' equivalent! - pop back in the freezer to harden the chocolate or just run out of patience and eat as they are!)

    Em H (who is now drooling in a Homer Simpson-esque styley)

  • Potassium levels

    Didn't know that low potassium could cause such problems. I've had issues with bad leg cramps which always seemed to be at the same time as I was reducing my prednisolone levels so thought it was just another side effect.

    At the moment I'm on a stable dose of pred but having to use more salbutamol nebs but I had found I was getting more 'shakes'. Tried cutting the salbutamol nebs down but still getting the shakes just as bad even when only taking one neb. Could this all be related to low potassium?

    I have had trouble with mineral salt levels in my blood before (found on a routinue blood test) but it always been put down to prednisolone. I'm drinking loads more at the moment and wondered if I should be worried, thought ti was due to pred being increased.

    Take care

    Rabbit

  • Hi Rabbit,

    Leg cramps can be due to low potassium, but equally salbutamol itself can cause cramps even with a normal potassium - leading to what Bex calls the 'funky chicken dance' in the middle of the night when you get yourself into all sorts of contortions to try to relieve it!

    Increased shaking shouldn't really be due to low potassium I don't think - I have found that I shake more with the profound muscle weakness that I've had from Critical Care Myopathy, as I don't have the muscle strength to exert any control over the shakes, but that shouldn't really be an issue unless you have fairly severe muscle weakness.

    I do find that the shakes are very variable - sometimes I can have 5 or 6 nebs and not be too bad, and on other occasions just one neb will have me shaking badly. Tiredness, blood sugar and perhaps steroid dose all seem to have an impact, but sometimes it just seems fairly random. I know other people who have experienced the same randomness in the amount it affects them.

    The fact that you are drinking more is perhaps a little worrying - there could be many reasons for it but again I don't really think it's likely to be related to low potassium. The fact that you are on oral steroids raises the possibility of impaired glucose tolerance or diabetes - the main symptoms would be excessive thirst and drinking more, peeing more, tiredness, increased susceptibility to infection.

    If you are concerned or have any unexplained symptoms, the best thing to do is to pop along to your GP who can do some simple blood tests if necessary to check both your potassium and your blood sugar. Pharmacies can also check your blood sugar but they won't be able to check your potassium level.

    Hope this helps

    Em H

  • yeah...sando-k is evil....my personal (and quite successful) mission has been to get all the nurses and junior drs to try it so they know what they are prescribing!) the looks on their faces are good medicine against the unpleasant taste. am currently knocking back 3 tabs 3 times a day! my preferred method is to dissolve in about 40mls of orange juice and knock back like a tequila shot.

    kay-cee-L cherry flavour syrup is nicer if ur hospital formulary allows it, but for some reason it doesn't work for correcting my potassium levels. slow K tabs aren't on formulary here :(

    I had central access last time, so was able to use that for iv replacement, but ended up with pseudomonal septicaemia, so a bit hesitant about having any central lines again unless REALLY necessary!

    the salbutamol and most of the other wonderful drugs we take lower our potassium by activating ß2-receptors through activation various pumps on the cell walls (the ADP-AMP and the sodium-potassium pump) The result of this action is a net movement of extracellular potassium into the cells which is why the blood levels are low!

    I can vouch for the frozen choc dipped banana idea...its great! i've just found out that amazingly the ward i'm on actually has a freezer, so I think i'll be getting some friends on the case tonight! fortisips/fortijuice/scandishake supplements all have quite good levels of potassiums in too, and all make relatively good frozen lollies (far better lollies than drinks in fact!!)

    happy sando-k-ing at 6, if u have that delight in store!

    ksd

  • I am going to ask my practice nurse tomorrow if I can have my potassium levels checked as I have a lot of the symptoms of low potassium. I found this website that might help some:

    emedicinehealth.com/low_pot...

  • well just to give everyone a laugh

    have just come back from a land rover camping event to raise money for st lukes hospice,

    every time i tock off my boots the cramps i got in my calfs was unbeliveable,

    had satrted to do funny dance aswell( in the rain and mud) and trying not to fall over and i was wheeze aswell

    yes this occurs lots lately due to the meds i am on and now reading these post, i think i might need to get my potassium levels checked.

    thanks for ideals on how to increase my potassium levels

  • i take Kay-Cee-L - tis a liquid form of potassium - taste is not great but better than sando-k. Tis mainly meant for the kiddies but I have been taking it for bout 4 years now and had no problem getting prescribed by local costa, RBH or GP.

  • My potassium was checked in June apparanently and was ok then.

  • My potassium level always goes low when I'm in hospital w/asthma. Usually end up with iv potassium.

    I've been told the low potassium is a side effect of large doses of salbutamol.

You may also like...